Alert archive / Tennessee / Wind Advisories in 2022
Wind Advisory 1, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Jan 1, 2022, 3:31 AM EST for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Jan 1, 2022, 1:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 3:31 AM EST (08:31 UTC)
- In effect from
- Jan 1, 2022, 1:00 PM EST
- Expired
- Jan 1, 2022, 11:50 PM EST
- In force
- 11 hr
- Issued by
- NWS Morristown, TN
All 42 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted.
791 WWUS74 KMRX 010831 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 331 AM EST Sat Jan 1 2022 TNZ041-072-074-087-011800- /O.CON.KMRX.HW.W.0001.220101T1500Z-220102T0900Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 331 AM EST Sat Jan 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST SUNDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 70 mph expected. * WHERE...Cocke Smoky Mountains, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties generally near or above 4000 feet elevation. * WHEN...From 10 AM Saturday to 4 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...In addition to the general high winds, severe thunderstorms capable of producing damaging wind gusts and a few tornadoes will be possible across the region. Please have multiple ways to receive any watches or warnings that could be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ060-061-TNZ012>018-035>040-042>047-067>071-073-081>086-098>102- VAZ001-002-005-006-008-011800- /O.NEW.KMRX.WI.Y.0001.220101T1800Z-220102T0600Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 331 AM EST Sat Jan 1 2022 /231 AM CST Sat Jan 1 2022/ ...WIND ADVISORY IN EFFECT FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 1 AM EST /MIDNIGHT CST/ SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From 1 PM EST /noon CST/ this afternoon to 1 AM EST /midnight CST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TD
3 follow-up statements
407 WWUS74 KMRX 011535 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1035 AM EST Sat Jan 1 2022 TNZ041-072-074-087-020600- /O.CON.KMRX.HW.W.0001.000000T0000Z-220102T0900Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1035 AM EST Sat Jan 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 70 mph expected. * WHERE...Cocke Smoky Mountains, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties generally near or above 4000 feet elevation. * WHEN...From 10 AM Saturday to 4 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...In addition to the high winds, severe thunderstorms capable of producing damaging wind gusts and a few tornadoes will be possible across the region. Please have multiple ways to receive any watches or warnings that could be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ060-061-TNZ012>018-035>040-042>047-067>071-073-081>086-098>102- VAZ001-002-005-006-008-020600- /O.CON.KMRX.WI.Y.0001.220101T1800Z-220102T0600Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1035 AM EST Sat Jan 1 2022 /935 AM CST Sat Jan 1 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From 1 PM EST /noon CST/ this afternoon to 1 AM EST /midnight CST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...In addition to the gusty winds, severe thunderstorms capable of producing damaging wind gusts and a few tornadoes will be possible across the region. Please have multiple ways to receive any watches or warnings that could be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
713 WWUS74 KMRX 011950 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 250 PM EST Sat Jan 1 2022 TNZ041-072-074-087-020600- /O.CON.KMRX.HW.W.0001.000000T0000Z-220102T0900Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 250 PM EST Sat Jan 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 70 mph expected. * WHERE...Cocke Smoky Mountains, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties generally near or above 4000 feet elevation. * WHEN...From 10 AM Saturday to 4 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ060-061-TNZ012>018-035>040-042>047-067>071-073-081>086-098>102- VAZ001-002-005-006-008-020600- /O.CON.KMRX.WI.Y.0001.000000T0000Z-220102T0600Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 250 PM EST Sat Jan 1 2022 /150 PM CST Sat Jan 1 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From 1 PM EST /noon CST/ this afternoon to 1 AM EST /midnight CST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
284 WWUS74 KMRX 020450 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1150 PM EST Sat Jan 1 2022 NCZ060-061-TNZ012>018-035>040-042>047-067>071-073-081>086-098>102- VAZ001-002-005-006-008-020600- /O.CAN.KMRX.WI.Y.0001.000000T0000Z-220102T0600Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Russell- 1150 PM EST Sat Jan 1 2022 /1050 PM CST Sat Jan 1 2022/ ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria; therefore, the advisory is cancelled. $$ TNZ041-072-074-087-020900- /O.CON.KMRX.HW.W.0001.000000T0000Z-220102T0900Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1150 PM EST Sat Jan 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 70 mph. * WHERE...Blount Smoky Mountains, Sevier Smoky Mountains, Cocke Smoky Mountains and Southeast Monroe Counties generally at or above 4000 feet elevation. * WHEN...Until 4 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:42 PM EST, 5 hours 49 minutes earlier.
Area forecast discussion, Dec 31, 9:42 PM EST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
942 PM EST Fri Dec 31 2021
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
Key Messages:
1. A few elevated, isolated severe storms possible late tonight
and early Saturday morning.
2. Strong winds across the area on Saturday afternoon.
3. Main risk Saturday evening/night will be QLCS storm mode
capable of damaging winds and a few tornadoes.
Discussion:
Surface analysis shows a diffuse boundary located through
Middle TN and extends southeastward through SE TN and NE GA. As
jet dynamics strengthens across the Ohio Valley late tonight, the
850mb LLJ will become more SSW and strengthen across our region
which will take this diffuse boundary/weak secondary warm front
northward and increase low-level convergence along the boundary.
This will spark some isolated convection across our area with the
highest concentration of convection across northern Middle TN and
into KY where boundary layer convergence along the boundary will
be strongest. RAP forecast soundings indicate MUCAPE of 1000 to
1300 J/Kg is expected along this boundary tonight which will
result in the possibility of some elevated thunderstorms late
tonight and early Saturday morning. While these storms are
forecast to be isolated across our area, any that develop could
contain some 1 inch+ hail and have some elevated rotation with
backed surface winds along the front resulting in fairly long,
curved hodographs. The lack of surface instability will mitigate
damaging wind or tornado risk tonight.
The strong gradient winds and strengthening LLJ on Saturday
afternoon will result in very strong wind gusts across the entire
area. Have issued a High Wind Warning for the higher elevations of
the mountains where winds gusts near 70 mph will be possible near
and above 4k ft. Wind gusts approaching 40 mph will be possible
across the valley. Potential higher gusts will be possible along
the plateau and higher elevations of NE TN/SW VA, and these areas
will be monitored for any potential wind headlines on future
forecast shifts.
The big forecast impact will be Saturday evening and early
Saturday night. Speed shear will be very strong, but
unidirectional shear with height paralleling the approaching front
should limit prefrontal cellular activity. This will favor a QLCS
line of convection with damaging winds and QLCS tornadoes being
the primary risk early Saturday night. A few CAMs continue to
show some supercell development ahead of a QLCS across AL with
these cells moving NE late Saturday afternoon and evening. With a
mid-level cap in place, if some local forcing can overcome CIN, a
few cells could perhaps develop. Supercell storm modes cannot be
discounted and need to be monitored as we head into the event, but
the overall positive tilted upper trough and relatively straight
hodographs should favor splitting cells and make it difficult to
maintain long-tracked cellular structures. Continue to be most
confidence in the QLCS storm mode for our region, and with 0-3 km
shear near 60 kt, any bowing segments with a descending RIJ could
quickly produce QLCS tornadoes.
JB
&&
.AVIATION...
00Z TAF DISCUSSION.
Poor flight conditions forecast through the period. MVFR cigs and
vis likely to prevail tonight with a moist boundary layer and a
secondary warm front surging northward. This will initiate some
scattered showers late tonight with a few vcts near CHA and TYS.
We dry out some in the warm sector tomorrow with vcsh and some
vcts during the afternoon. Winds become strong from 200 to 240 deg
during the mid-day to afternoon hours on Saturday with gusts
potentially approaching 40 kt at terminals. A line of
thunderstorms is expected near the end of the period with severe
wind gusts possible.
JB
&&
.PREV DISCUSSION...
/ISSUED 358 PM EST Fri Dec 31 2021/
SHORT TERM...(Tonight through Saturday)...
Key Messages:
1. Elevated showers and thunderstorms tonight as warm front lifts
north through the forecast area.
2. Scattered showers and thunderstorms developing by late
afternoon ahead of potential severe weather event tomorrow night.
Discussion:
Broad WSW upper flow will remain in place across the southern
tier states tonight and into Saturday. A shortwave trough will
eject ENE out of New Mexico tonight and into Saturday morning
which will help pull a warm front north through the forecast area
late tonight as southerly flow strengthens out ahead of it.
Already have some isolated storms ongoing across northeast AL and
northern GA this afternoon and some HREF members, namely the HRRR,
shows this continuing to blossom and spread northeast across areas
from Polk count TN eastward into western NC. This should be mostly
it in terms of precip until later tonight when isentropic ascent
ramps up. Have PoPs following the HiresWFV3 mostly, showing
fairly widespread elevated convection developing tonight along the
TN/GA border and lifting north towards the KY/VA/TN border area by
daybreak or so tomorrow. This should yield mostly dry conditions
tomorrow as we are deep into the warm sector of this system, but
couldn't take PoPs completely out as some isolated convective
showers will certainly be possible during the day.
By late tomorrow afternoon, aforementioned New Mexico shortwave
shifts east to TN/KY, and low level flow responds accordingly. By
21z most guidance shows H85 flow ramping up to 40-50kt across the
Cumberland plateau, which will eventually shift east into the CWA
for a conditional severe weather threat tomorrow night. It's
doubtful that there will be much of any strong to severe
convection before the end of the short term but would expect the
southern Cumberland plateau area to be the location to watch if
so.
CD
LONG TERM...(Saturday Night through Friday)...
Key Messages:
1. Strong to severe storms will be possible Saturday evening, with
damaging wind gusts and heavy rainfall being the main impacts.
2. Much colder temperatures are expected Sunday, with a transition
from rain to snow Sunday evening into early Monday. Snow
accumulations are possible in the Valley, with the highest amounts
expected in the higher terrain and NE TN & SW VA.
Discussion:
Saturday evening through Monday morning looks to have active and
varied weather from strong/severe storms, flooding, and winter
weather all within a 48 hour timeframe. All of this weather will be
driven by a strong dynamic system swinging through the
Ohio/Tennessee Valley's over the weekend. Will break down the
current thoughts on the threats with this system.
1) Severe.
Very warm day is expected with a strong low level jet out of the
southwest to the south of the frontal boundary. This will help to
pump in warm, unstable air, along with good speed shear. Directional
shear component is not as impressive, but with these strong winds
helping to increase low level shear of 30+ knots in the eastern TN
Valley, the chance for a possible tornado is present. Biggest
question looks like it will be how much instability is available for
storms to tap into. As usual the NAM is the most bullish with MLCAPE
while most other forecast soundings showing a more moderate 300-500
J/kg, but all of these are pretty high for New Years Day. Think the
biggest threat with possible severe weather will be strong straight
line winds as this fast moving system makes it's way through, but a
quick isolated spin up of a tornado can't be ruled out along the
QLCS line. Think the main line will move onto the Cumberland Plateau
around 00z, and quickly push east of the mountains by around 06/07z.
2) Flooding.
This system will also have a good amount of moisture to work with as
the jet helps to pull in Gulf moisture, and PWAT values rise above 1
inch in the Valley. This will help produce heavy showers and
thunderstorms that could quickly dump a moderate amount of rain
ahead of the line with isolated storms, and as the main line moves
thorugh. High resolution models and Plumes indicate that 0.5-1.5
inches of rain are expected on Saturday which could lead to flooding
of low lying and poor drainage areas by Saturday evening into early
Sunday. But hopefully with this system quickly moving through the
QPF amounts and flooding will be somewhat mitigated.
3) Snow.
By Sunday we should get a brief break in precipitation chances as
the line is to the east of the mountains, and the surface low begins
to move through the Tennessee Valley. This will bring with it a
strong shot of cold air Sunday night into Monday morning quickly
dropping temperatures below freezing. With the 12z model runs some
of the operational models are now indicating that the system will be
stronger and slower than previous model runs. If this verifies it
would mean that colder air and higher QPF amounts would be likely
leading to more snow in the southern Appalachians and eastern TN
Valley. Operational GFS has gone MUCH higher on snowfall amounts
overnight, and in general most models have increased snowfall
amounts overnight. Have bumped up official snow amounts in the
Valley, but have been much more tame with amounts ranging from a
dusting to quarter inch around Chattanooga, up to around an inch or
more in the Tri-Cities... Higher amounts closer to 2+ inches can be
expected in the higher elevations of the southern Appalachians and
northern Cumberland Plateau. Have stayed closer to GEFS plumes which
show a much lower amount compared to the operational models. Think
that snowfall totals may need to be bumped up if models continue the
trend of slower and stronger with the low, but would like to see
multiple runs of the stronger/slower solution, and would also like
to see ensemble members in better agreement with the slightly higher
snow amounts. Have also undercut some guidance because ground
temperatures are still going to be very warm (highs in the 70s/60s
the days before) so snow will hit the ground quickly melt... Snow
totals on the snow board will be much higher than what people
actually see on the ground and on the roads (which is what most
people actually care about).
Weather quiets down by Monday afternoon and we get into a more mild
and seasonable pattern thorugh the middle of the work week. Another
trough will begin to swing through the eastern half of the US by the
end of the work week... Temperatures are expected to be warm enough
that most of the precipitation that falls Thursday into Friday will
be all liquid, but in the overnight hours we could switch over to
light snow in the Valley... But this is still a ways off and
confidence will likely increase after we past this weekend system.
ABM
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 63 75 58 65 29 / 70 70 100 70 30
Knoxville McGhee Tyson Airport, TN 59 75 57 64 27 / 90 50 100 70 50
Oak Ridge, TN 58 72 55 62 26 / 90 70 100 70 50
Tri Cities Airport, TN 55 73 55 62 25 / 90 50 100 60 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning from 10 AM Saturday to 4 AM EST Sunday for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Monroe.
VA...NONE.
&&Hazardous weather outlook, Dec 31, 4:00 PM EST, 11 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 400 PM EST Fri Dec 31 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-012100- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 400 PM EST Fri Dec 31 2021 /300 PM CST Fri Dec 31 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No widespread hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong system will move through the Tennessee Valley region on Saturday and Saturday night. This system will bring moderate to heavy rainfall, strong storms that may produce damaging wind gusts, and a potential for isolated tornadoes in the southern Tennessee Valley. Colder air arrives Sunday. Lingering rain showers will turn to snow showers Sunday evening across the area before tapering off early Monday morning. Light snow accumulations will be possible across the mountains of East Tennessee, southwest Virginia, and southwest North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed for severe weather and flash flooding on Saturday.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 9:22 PM EST | High Wind Warning | MRX | Blount, Cocke, Monroe, Sevier | 29 hr |
| Jan 1, 12:17 PM EST | Special Weather Statement | MRX | Knox | 28 min |
| Jan 1, 12:45 PM EST | Special Weather Statement | MRX | Grainger, Hamblen, Hancock | 45 min |
| Jan 1, 3:19 PM EST | Special Weather Statement | MRX | Hamilton, McMinn | 26 min |
| Jan 1, 3:49 PM EST | Special Weather Statement | MRX | Scott | 41 min |
| Jan 1, 6:41 PM EST | Special Weather Statement | MRX | Anderson, Union | 49 min |
| Jan 1, 6:46 PM EST | Severe Thunderstorm Warning | MRX | Sequatchie | 29 min |
| Jan 1, 6:03 PM EST | Special Weather Statement | MRX | Wise | 27 min |
| Jan 1, 6:31 PM EST | Special Weather Statement | MRX | Lee | 44 min |
Nearby
Wind Advisories in Tennessee, 2022Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.